Alert archive / Indiana / Areal Flood Advisories in 2014

Areal Flood Advisory 21, NWS Indianapolis, IN

June 19, 2014Boone County, Hamilton County, Indiana

NWS Indianapolis, IN issued this areal flood advisory at Jun 19, 2014, 5:34 PM EDT for Boone County, Hamilton County, Indiana. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 19, 2014, 5:34 PM EDT (21:34 UTC)
Expired
Jun 19, 2014, 8:30 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Boone County, IN, Hamilton County, IN

The radar

The Indianapolis radar (KIND), 33 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1329 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WGUS83 KIND 192134
FLSIND

FLOOD ADVISORY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EDT THU JUN 19 2014

INC011-057-200030-
/O.NEW.KIND.FA.Y.0021.140619T2134Z-140620T0030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE-HAMILTON-
534 PM EDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLOOD ADVISORY FOR...
  SOUTHEASTERN BOONE COUNTY IN CENTRAL INDIANA...
  SOUTHERN HAMILTON COUNTY IN CENTRAL INDIANA...

* UNTIL 830 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE ADVISORY AREA. DOPPLER
  RADAR ESTIMATED RAINFALL OF ONE TO TWO INCHES OR MORE HAD FALLEN   
  IN A SHORT TIME IN THE ADVISORY AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE MINOR FLOODING TO
  OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
  CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING
  INCLUDE...CARMEL...FISHERS...LEBANON...NOBLESVILLE AND ZIONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
REMEMBER... TURN AROUND...DON'T DROWN.

&&

LAT...LON 4001 8594 3993 8594 3992 8622 3994 8653
      4008 8652 4008 8609

$$

NIELD

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood advisory went out at Jun 19, 3:55 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 19, 3:55 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT THU JUN 19 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 314 PM EDT THU JUN 19 2014

FRONTAL BOUNDARY TO SETTLE SOUTH THIS EVENING AND SWEEP SOUTH OF
THE FORECAST AREA BY FRIDAY EVENING. THIS SHOULD BRING TEMPORARY
END TO SCATTERED STORMS FRIDAY NIGHT UNDER WEAK RIDGING. FLATTENED
UPPER LEVEL FLOW WITH MINOR SHORT WAVES MOVING THROUGH RETURN RAIN
THREAT BY SUNDAY THAT CONTINUES INTO MIDWEEK. SOMEWHAT LOWER
HEIGHTS INDICATE TEMPERATURES SLIGHTLY ABOVE NORMAL WITH HIGHS IN
THE 80S AND LOWS 65 TO 70.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 314 PM EDT THU JUN 19 2014

SURFACE BOUNDARY HAS BECOME ACTIVE AGAIN WITH CAPES TO 3000
FEEDING INTO THE SE PUSHING BOUNDARY. LIKE YESTERDAY STORMS WILL BE
MOST ACTIVE IN THE EARLY EVENING...WILL PRODUCE LOCALIZED
DOWNBURSTS AND SMALL HAIL. LOW TEMPERATURES APPEAR ON TRACK
DROPPING INTO THE UPPER 60S TO AROUND 70.

&&

.SHORT TERM /FRIDAY INTO SUNDAY/...

ISSUED AT 314 PM EDT THU JUN 19 2014

PROBLEMS TIE TO RAIN CHANCES IN MOST PERIODS. MODELS HAVE A
GENERAL AGREEMENT AND A BLEND WAS USED.

SHORT WAVE PUSHING SURFACE TROUGH EAST ACROSS INDIANA FRIDAY
SHOULD SPELL FOR A CLOUDIER DAY AND HIGHER POPS WITH SHOWERS AND
SCATTERED THUNDERSTORMS. SLIGHT TROUGHING ALOFT ALONG WITH SURFACE
CYCLONIC TURNING MAY YIELD A LINGER SHOWER OR TWO FRIDAY NIGHT.
DESPITE LOSS OF DEEP LAYERED MOISTURE. WEAK UPPER RIDGING SATURDAY
WITH NE SURFACE FLOW SHOULD MAKE FOR A DRY DAY THOUGH COULDNT
COMPLETELY RULE OUT SHOWER POSSIBILITIES FOR ALL AREAS GIVEN
SLIGHT TROUGHING AND VERY WEAK WAVE MOVING THROUGH THE FLOW INTO
OHIO. YET ANOTHER WEAK SHORT WAVE ROTATING THROUGH THE FLOW SOUTH
OF THE CANADIAN UPPER LOW WILL HEAD TOWARD GREAT LAKES SUNDAY AND
RETURNS A CHANCE OF SHOWERS ESPECIALLY UP THAT WAY BUT COULD
SWEEP INTO OUR COUNTIES AS WELL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

ISSUED AT 237 PM EDT THU JUN 19 2014

THE LONG TERM BEGINS WITH AN UPPER RIDGE OVER THE AREA MOVING OFF TO
THE EAST. AS IT DOES AN UPPER TROUGH OVER MANITOBA WILL MOVE
SOUTHEAST INTO THE GREAT LAKES THROUGH THE REMAINDER OF THE LONG
TERM. THIS WILL ALLOW FOR SHORTWAVES TO MOVE THROUGH THE MAIN TROUGH
AND CAUSE THUNDERSTORM CHANCES THROUGHOUT THE LONG TERM STARTING IN
THE NORTHWEST BY SUNDAY NIGHT AND OVERSPREADING THE AREA DURING THE
DAY MONDAY. THERE IS SOME INDICATION THAT BRIEF UPPER RIDGING COULD
DRY THINGS OUT FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT BUT MODELS
ARE NOT IN AGREEMENT ON THIS FEATURE AND THUS WILL JUST HAVE LOWER
POPS GOING DURING THAT TIME BUT NOT DRY. ONLY CHANGES TO ALLBLEND
WERE FOR COLLABORATION PURPOSES BUT GENERALLY WERE NOT BIG.
TEMPERATURES WILL DROP DURING THE PERIOD AS THE UPPER TROUGH GETS
CLOSER AND BRINGS IN SOME COOLER CANADIAN AIR.

&&

.AVIATION /DISCUSSION FOR 192100Z IND TAF UPDATE/...

ISSUED AT 355 PM EDT THU JUN 19 2014

TIMED OUTFLOW BOUNDARY TO THE AIRPORT FROM 21Z-22Z WITH WINDS
SHIFTING TO THE NORTHEAST AROUND 20 KNOTS AND GUSTING TO 30 KNOTS.
OTHERWISE...NO CHANGES...LEFT VCTS GOING.

PREVIOUS DISCUSSION FOLLOWS...

RADAR SHOWS DEVELOPMENT OCCURRING IN A LINE THAT GOES OVER KIND...SO
WILL INCLUDE TEMPO THUNDER THERE FOR THE FIRST COUPLE OF HOURS.
OTHERWISE HIGH UNCERTAINTY/LOW CONFIDENCE FORECAST IN STORE FOR THIS
ISSUANCE. WILL GO WITH PREVAILING VFR THROUGH MUCH OF THE PERIOD.
CHANCES FOR THUNDERSTORMS WILL INCREASE AT THE SITES THIS AFTERNOON
AS INSTABILITY INCREASES WITH AFTERNOON HEATING...BUT UPPER SINKING
MOTION WILL OPPOSE DEVELOPMENT. THUS UNCERTAIN AS TO EXTENT OF
CONVECTIVE DEVELOPMENT AND ANY TYPE OF PLACEMENT/TIMING. WITH THIS
IN MIND WILL GO WITH VCTS THROUGH THE AFTERNOON AT THE SITES AS
DEVELOPMENT COULD OCCUR AT ANY TIME BUT MAY NOT HAPPEN AT ANY
PARTICULAR SITE. FOR TONIGHT CONTINUED TO CARRY VCTS AT KLAF ALL
NIGHT SINCE IT WOULD BE CLOSEST TO DEALING WITH ANY CONVECTION THAT
COULD RIDE OVER THE RIDGE. COULD ALSO SEE SOME FOG THERE WITH IT
BEING NORTH OF THE FRONT AND HAVING LIGHT WINDS. GOING WITH VCTS
AGAIN TOMORROW STARTING AROUND 15Z WITH AN UPPER WAVE PROVIDING MORE
WIDESPREAD FORCING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TUCEK
NEAR TERM...TUCEK
SHORT TERM...TUCEK
LONG TERM....CP
AVIATION...CP/MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 19, 3:46 PM EDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
346 PM EDT THU JUN 19 2014

INZ021-028>031-035>049-051>057-060>065-067>072-202000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
346 PM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS WILL OCCUR.

HAZARDS: FLASH FLOODING...LIGHTNING...GUSTY WINDS...SMALL HAIL.

TIMING: THIS AFTERNOON AND TONIGHT.

DISCUSSION: SCATTERED THUNDERSTORMS WILL OCCUR INTO TONIGHT. SOME
THUNDERSTORMS MAY PRODUCE FLASH FLOODING FROM VERY HEAVY RAINFALL.
SOME THUNDERSTORMS WILL ALSO PRODUCE WIND GUSTS TO 60 MPH AND HAIL
TO MARBLE SIZE. THE FLASH FLOOD THREAT WILL LAST THROUGH THE
NIGHT. THE HAIL AND WIND THREAT WILL DIMINISH BY MIDNIGHT.
LIGHTNING IS A THREAT IN ALL THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE EACH DAY. SEVERE THUNDERSTORMS
ARE NOT EXPECTED. LIGHTNING AND HEAVY RAIN ARE POSSIBLE WITH ANY
THUNDERSTORM.

DISCUSSION: UPPER LEVEL DISTURBANCES AND A COUPLE OF COLD FRONTS
WILL KEEP THE CHANCES FOR THUNDERSTORMS IN THE FORECAST FOR THE
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Local storm report, Jun 19, 4:19 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
419 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     FUNNEL CLOUD     3 NE MARKLEVILLE        40.01N  85.58W
06/19/2014                   HENRY              IN   PUBLIC

            APPROXIMATE LOCATION.... RECEIVED VIA TWITTER

&&

BHH
Local storm report, Jun 19, 4:23 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             FRANKTON                40.22N  85.77W
06/19/2014  E0.25 INCH       MADISON            IN   PUBLIC

0247 PM     TSTM WND DMG     FRANKTON                40.22N  85.77W
06/19/2014                   MADISON            IN   PUBLIC

            TREES OR LIMBS DOWN. TIME ESTIMATED.

&&

BHH
Local storm report, Jun 19, 4:33 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             FISHERS                 39.95N  86.02W
06/19/2014  E0.25 INCH       HAMILTON           IN   NWS EMPLOYEE

&&

BHH
Local storm report, Jun 19, 4:34 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      4 SW WINCHESTER         40.13N  85.03W
06/19/2014                   RANDOLPH           IN   DEPT OF HIGHWAYS

            ALL LANES CLOSED BY HIGH WATER ON HIGHWAY 35.

&&

NIELD
Local storm report, Jun 19, 4:38 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
438 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      13 W LYNN               40.05N  85.19W
06/19/2014                   RANDOLPH           IN   DEPT OF HIGHWAYS

            ALL LANES CLOSED BY HIGH WATER ON HIGHWAY 35.

&&

CORRECTED LOCATION

NIELD
Local storm report, Jun 19, 5:15 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     TIPTON                  40.28N  86.04W
06/19/2014                   TIPTON             IN   TRAINED SPOTTER

            CARTS ROLLED INTO AND SCRAPED CARS. STOP SIGN BASED IN
            CONCRETE WEIGHT BLEW OVER AND POSSIBLY DRAGGED. LOCATED
            AT MARSH STORE. TIME ESTIMATED.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:40 PM EDTSevere Thunderstorm WarningINDCarroll, Tippecanoe50 min
Jun 18, 11:06 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Montgomery, Tippecanoe, Tipton39 min
Jun 18, 11:43 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Madison, Montgomery47 min
Jun 19, 5:15 AM EDTAreal Flood WarningINDRandolph9 hr
Jun 19, 7:48 AM EDTRiver Flood WarningINDDelaware, Randolph24 hr
Jun 19, 8:09 AM EDTSpecial Weather StatementINDRandolph21 min
Jun 19, 2:30 PM EDTSpecial Weather StatementINDHenry30 min
Jun 19, 2:42 PM EDTSpecial Weather StatementINDTipton33 min
Jun 19, 2:54 PM EDTFlash Flood WarningINDHenry, Randolph3 hr
Jun 19, 2:59 PM EDTFlash Flood WarningINDHenry, Randolph3 hr
Jun 19, 3:03 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Howard, Madison, Tipton42 min
Jun 19, 3:33 PM EDTAreal Flood AdvisoryINDHamilton, Madison, Tipton4 hr
Jun 19, 3:44 PM EDTTornado WarningINDDelaware, Henry, Madison31 min
Jun 19, 3:58 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton32 min
Jun 19, 4:04 PM EDTFlash Flood WarningINDHenry5 hr
Jun 19, 4:19 PM EDTAreal Flood AdvisoryINDCarroll, Clinton, Tipton3 hr
Jun 19, 5:14 PM EDTAreal Flood AdvisoryINDCarroll, Howard, Tippecanoe3 hr
Jun 19, 5:59 PM EDTFlash Flood WarningINDBoone, Hamilton6 hr
Jun 19, 6:10 PM EDTAreal Flood AdvisoryINDHancock, Marion3 hr
Jun 19, 6:30 PM EDTAreal Flood WarningINDDelaware, Henry, Randolph6 hr

Nearby

Areal Flood Advisories in Indiana, 2014Every areal flood advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.